# SDR CA111012007

- Difficulty date: October 7, 2011
- Submitted: January 23, 2013
- Operation: General aviation
- Make and model: Cessna 152
- Aircraft time: 12,476 hours
- Engine: Lyc O235L2C
- Propeller: Mcauly 1A103TCM
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Piston
- Part number: SL18729
- Condition: Burned
- Location: Engine
- Part time: 42 hours
- Stage of operation: CL
- How discovered: O
- Nature of condition: R, E, J
- Precautionary procedure: B, A

## Discrepancy

(CAN) ACFT DEPARTED ON A REGULAR TRAINING FLIGHT AFTER A NORMAL PRE-FLIGHT CHECK. SOON AFTER CLIMBOUT, THE CREW NOTICED ENGINE VIBRATION AND IT WAS NOT DEVELOPING FULL POWER. THE PILOT DECIDED TO RETURN TO THE AIRPORT AND LANDED WITHOUT INCIDENT.  A POST-FLIGHT INSPECTION OF THE ACFT REVEALED EXCESSIVE OIL IN THE ENGINE AREA AND ON THE ACFT BELLY.  THE OIL LEVEL GAUGE ON THE ENGINE READ LESS THAN 3 QUARTS ON THE DIPSTICK.  FURTHER INSP BY MX REVEALED THAT THE NR 1 CYLINDER LOOKED DISCOLORED FROM EXCESSIVE HEAT ON ONE SIDE.  REMOVAL OF THE SPARK PLUG REVEALED THAT THE PLUG HAD BEEN DAMAGED AND WAS OIL FOULED.  THERE WAS NO COMPRESSION IN THAT CYLINDER.  REMOVAL OF THE CYLINDER REVEALED THAT THE PISTON RINGS WERE SEIZED AND THE PISTON WAS DAMAGED FROM EXTREME HEAT AND HAD SEVERELY BEEN ERODED WITH METAL PARTICLES NOTED THROUGHOUT THE CYLINDER AND ENGINE.  THE ENGINE IS BEING REMOVED FROM THE ACFT FOR FURTHER INSPECTION.  THE NR 1 CYLINDER ASSY WAS REMOVED FOR REPAIR AND A NEW PISTON AND RINGS INSTALLED DUE TO LOW COMPRESSION AND OIL FOULING 42 HRS AGO.  REVIEW OF THE INCIDENT FOR POSSIBLE CAUSES OF FAILURE HAVE NOT YET BEEN DETERMINED.
